Alert archive / Wyoming / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 22, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 31, 2006, 2:18 PM MDT for Laramie County, Wyoming. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2006, 2:18 PM MDT (20:18 UTC)
- Expired
- May 31, 2006, 2:48 PM MDT
- In force
- 30 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 14 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:35 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 877 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 312019 SVRCYS WYC021-312100- /O.NEW.KCYS.SV.W.0022.060531T2018Z-060531T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 218 PM MDT WED MAY 31 2006 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL LARAMIE COUNTY IN SOUTHEAST WYOMING... THIS WARNING DOES NOT INCLUDE THE CITY OF CHEYENNE * UNTIL 300 PM MDT * AT 215 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED ABOUT 3 TO 5 MILES SOUTH OF CHEYENNE AND MOVING EAST SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHERN LARAMIE COUNTY AT 230 PM MDT THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 4112 10486 4100 10500 4101 10432 4112 10434 $$
2 follow-up statements
000 WWUS55 KCYS 312028 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 227 PM MDT WED MAY 31 2006 WYC021-312100- /O.CON.KCYS.SV.W.0022.000000T0000Z-060531T2100Z/ LARAMIE WY- 227 PM MDT WED MAY 31 2006 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM MDT FOR FAR SOUTH CENTRAL LARAMIE COUNTY... THE WARNING FOR THE CITY OF CHEYENNE EXPIRED AT 215 PM. THE SEVERE STORM MOVED FROM JUST WEST OF CHEYENNE EAST SOUTHEAST TO A POSITION AT 225 PM ABOUT 10 MILES SOUTH SOUTHEAST OF CHEYENNE. ONLY PEA SIZE HAIL AND BRIEF HEAVY RAIN WAS REPORTED IN THE CITY OF CHEYENNE. NICKEL SIZE HAIL FELL 5 TO 10 MILES WEST OF THE CITY AND ALSO ABOUT 3 TO 5 MILES SOUTH OF THE CITY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING. LAT...LON 4112 10486 4100 10500 4101 10432 4112 10434 $$
000 WWUS55 KCYS 312048 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 247 PM MDT WED MAY 31 2006 WYC021-312054- /O.CAN.KCYS.SV.W.0022.000000T0000Z-060531T2100Z/ LARAMIE WY- 247 PM MDT WED MAY 31 2006 ...THE SEVERE THUNDERSTORM WARNING FOR FAR SOUTH CENTRAL LARAMIE COUNTY IS CANCELLED... THE SEVERE STORM THAT PROMPTED THE WARNING HAS MOVED SOUTHEAST INTO COLORADO AT 245 PM. THEREFORE THE WARNING HAS BEEN CANCELLED. NO REPORTS OF SEVERE WEATHER HAVE BEEN RECEIVED HERE AT THE NATIONAL WEATHER SERVICE SINCE 215 PM FROM THE AREA THAT THE STORM PASSED THROUGH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING. LAT...LON 4112 10486 4100 10500 4101 10432 4112 10434 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 10:05 AM MDT, 4 hours 13 minutes earlier.
Area forecast discussion, May 31, 10:05 AM MDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 1005 AM MDT WED MAY 31 2006 .DISCUSSION...THE AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE EAST AT MID MORNING OVER MAINLY THE NORTHERN NEBRASKA PANHANDLE. A PERIOD OF HEAVY RAIN AND SMALL HAIL HAS OCCURRED THIS MORNING WITH THE STRONGER STORMS. THE ACTIVITY SEEMS TO BE NEAR THE RIGHT ENTRANCE REGION OF THE 300 MB JET JUST AHEAD OF THE SHORTWAVE TROUGH. IT APPEARS THAT THE STRONGER STORMS WILL REDEVELOP OVER OR NEAR THE SOUTHERN LARAMIE RANGE THIS AFTERNOON AND THEN SPREAS EAST. BEST BUOYANCY AND LAPSE RATES LOOK TO BE IN THE SOUTHERN PANHANDLE THIS AFTERNOON AND EVENING. WILL KEEP MENTION OF SEVERE IN THAT AREA IN A RECENT FORECAST UPDATE. && .PREVIOUS DISCUSSION (ISSUED AT 315 AM MDT MAY 31 2006) SHORT TERM...A SHORT WAVE WILL MOVE ACROSS THE CWA TODAY AND WILL BE EAST OF THE AREA BY 00Z THUR. NW FLOW WILL OCCUR ALOFT TONIGHT AS AN UPPER RIDGE BUILDS TO THE WEST OF THE FORECAST AREA. A PIECE OF ENERGY WILL MOVE ACROSS THE CWA IN THE NORTHWEST FLOW THIS EVENING. NW FLOW WILL CONT THUR AS THE UPPER RIDGE AXIS MOVES TO THE WESTERN PORTION OF THE CWA. MID LEVEL MOISTURE WILL BE PRESENT OVER THE AREA THIS AFTERNOON AND EVENING. LIS WILL BE FROM -2 TO -4 EAST OF THE LARAMIE RANGE THIS AFTERNOON AND EARLY EVENING WITH CAPE VALUES FROM 700 TO 800 J/KG. 500 MB WIND SPEEDS AT THIS TIME WILL BE FROM 30 TO 40 KTS IN THIS AREA. AGREE WITH SPC DAY ONE OUTLOOK AND WILL MENTION A CHANCE OF SEVERE STORMS...MAINLY IN EXTREME EASTERN WY AND THE NEB PANHANDLE THIS AFTERNOON AND EARLY EVENING. FOR THURSDAY...THUNDERSTORMS WILL BE LIMITED TO THE EXTREME SOUTHERN PORTION OF THE FORECAST AREA. HIGH TEMPERATURES TODAY WILL BE AROUND NORMAL AND AROUND 10 DEGREES ABOVE NORMAL FOR THURSDAY. LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...AFTER A FEW EARLY EVENING TSTMS OVER SE PART OF CWA THU EVENING...A WARM AND DRY FORECAST REMAINS ON TAP INTO EARLY NEXT WEEK WITH STRONG UPPER RIDGE DOMINATING. A WEAK COLD FRONT DOES COME INTO PLAY EVENTUALLY. NAM IS FASTER IN SWEEPING MORE UPPER ENERGY ACROSS SOUTHWEST CANADA AND THUS IN BRINGING THIS COLD FRONT IN BY SUNDAY. GFS IS SLOWER WITH THE MAIN COOLING HOLDING OFF UNTIL LATE MONDAY AND TUESDAY. WENT WITH A COMPROMISE FOR NOW. ULTIMATELY...THERE MAY END UP BEING ENOUGH OF A COOL PUSH TO INCLUDE A FEW TSTMS EARLY NEXT WEEK BUT WILL CONTINUE TO LEAVE OUT FOR NOW. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && WEILAND
Hazardous weather outlook, May 31, 10:31 AM MDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1031 AM MDT WED MAY 31 2006 WYZ064>067-069-011645- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE- CHEYENNE FOOTHILLS- 1031 AM MDT WED MAY 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP IN THE EARLY TO MID AFTERNOON NEAR THE MOUNTAINS AND THEN MOVE EAST. THE ATMOSPHERE BECOMES MARGINALLY UNSTABLE IN THE AFTERNOON AND EVENING AND THE TAIL END OF A DISTURBANCE MOVES OVER SOUTHEAST WYOMING. THOSE FACTORS SHOULD ALLOW FOR THE DEVELOPMENT OF THE STORMS. THE STILL FAIRLY COOLER SURFACE TEMPERATURES AND EXISTING CLOUD COVER WILL LIMIT THE INTENSITY OF THE THUNDERSTORMS. FROM MID AFTERNOON THROUGH THE EARLY EVENING...SMALL HAIL...A PERIOD OF MODERATE RAIN... LIGHTNING AND GUSTY WINDS CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS MAINLY ALONG AND SOUTH OF I-80 ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NEZ001>003-WYZ068-011645- SIOUX-DAWES-BOX BUTTE-GOSHEN- 1031 AM MDT WED MAY 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS OVER THIS AREA THIS MORNING HAVE PRODUCED SMALL HAIL. THE STORMS WILL CONTINUE TO MOVE EAST THROUGH EARLY THIS AFTERNOON. SOME STORMS WILL REDEVELOP BY MID AFTERNOON. THE ATMOSPHERE BECOMES MARGINALLY UNSTABLE IN THE AFTERNOON AND EVENING OVER SOUTHEAST WYOMING AND THE NORTHERN NEBRASKA PANHANDLE. THE STILL FAIRLY COOLER SURFACE TEMPERATURES AND EXISTING CLOUD COVER WILL LIMIT THE INTENSITY OF THOSE THUNDERSTORMS. FROM MID AFTERNOON THROUGH THE EARLY EVENING... SMALL HAIL...A PERIOD OF MODERATE RAIN... LIGHTNING AND GUSTY WINDS CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. WYZ059>063-011645- CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- 1031 AM MDT WED MAY 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EARLY EVENING HOURS. THESE ARE EXPECTED TO REMAIN QUITE WEAK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NEZ019>021-054-055-WYZ070-011645- SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-PINE BLUFFS- 1031 AM MDT WED MAY 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL MOVE INTO THE SOUTHERN NEBRASKA PANHANDLE IN THE MID TO LATE AFTERNOON HOURS AND THEN MOVE EAST. THE ATMOSPHERE BECOMES UNSTABLE IN THE AFTERNOON AND EVENING AND THE TAIL END OF A DISTURBANCE MOVES OVER SOUTHEAST WYOMING AND THE SOUTHERN NEBRASKA PANHANDLE. THE STILL FAIRLY COOLER SURFACE TEMPERATURES WILL LIMIT THE INTENSITY OF THE THUNDERSTORMS. HOWEVER...NEAR THE COLORADO BORDER...SOME OF THE STORMS WILL BECOME STRONG ENOUGH TO PRODUCE HAIL TO ONE INCH IN DIAMETER... WIND GUSTS TO 60 MPH...DANGEROUS LIGHTNING AND A PERIOD OF MODERATE RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS MAINLY ALONG AND SOUTH OF I-80 ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BY MID AFTERNOON AND THROUGH THE EVENING ESPECIALLY SOUTH OG INTERSTATE 80. WEILAND
In the hours before
Local storm report, May 31, 12:43 PM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1243 PM MDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 PM HAIL 20 W CHEYENNE 41.14N 105.18W
05/31/2006 M0.75 INCH LARAMIE WY TRAINED SPOTTER
&&
MWEILANDLocal storm report, May 31, 1:21 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
121 PM MDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 PM HAIL 17 W CHEYENNE 41.14N 105.12W
05/31/2006 M0.88 INCH LARAMIE WY TRAINED SPOTTER
&&
MWEILANDLocal storm report, May 31, 1:53 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
153 PM MDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM HAIL 6 W CHEYENNE 41.15N 104.91W
05/31/2006 M1.75 INCH LARAMIE WY TRAINED SPOTTER
&&
MWEILANDLocal storm report, May 31, 1:54 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
154 PM MDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM HAIL 3 W CHEYENNE 41.15N 104.85W
05/31/2006 M0.50 INCH LARAMIE WY EMERGENCY MNGR
&&
MWEILANDLocal storm report, May 31, 1:56 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
156 PM MDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM HAIL 7 SW CHEYENNE 41.07N 104.89W
05/31/2006 M0.75 INCH LARAMIE WY TRAINED SPOTTER
&&
MWEILANDThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 12:37 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 38 min |
| May 31, 1:14 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 61 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.